Nebraska, 2015

Flash Flood and Damaging Wind in Nebraska, August 10, 2015

August 10, 2015 · NWS CYS · 4 events in 1 county or zone

Thunderstorms over Banner and Kimball counties produced several funnel clouds, damaging winds and torrential rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms over Banner and Kimball counties produced several funnel clouds, damaging winds and torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 10, 3:42 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 3:42 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT MON AUG 10 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 242 PM MDT MON AUG 10 2015

WE ARE STARTING TO SEE A FEW BUILDUPS ACROSS THE SOUTHERN LARAMIE
RANGE IN WYOMING AS WELL AS IN A ZONE OF DIFFERENTIAL HEATING ON
THE NORTH SIDE OF THE NORTH PLATTE RIVER VALLEY ACROSS THE
NEBRASKA PANHANDLE NORTH OF SCOTTSBLUFF. DONT THINK MOST STORMS
WILL GET OVERLY ROWDY THIS AFTERNOON AND EVENING...ALTHOUGH WITH
SBCAPES RUNNING IN THE 1200-1600 J/KG RANGE OVER THE PANHANDLE WE
COULD SEE A FEW STRONGER UPDRAFTS TO SUPPORT ISOLATED
STRONG/BRIEFLY MARGINALLY SEVERE STORMS...ALTHOUGH TYPICAL OF
AUGUST MIDLEVELS ARE FAIRLY WARM.  MOST OF THE CONVECTION IS
EXPECTED TO FIRE ALONG AND JUST EAST OF THE LARAMIE RANGE THIS
AFTERNOON WITH ISOLATED STORMS EXPECTED THROUGH MID EVENING OVER
THE PANHANDLE.

RATHER AMPLIFIED UPPER RIDGE EXTENDS NORTH ACROSS THE CENTRAL AND
NORTHERN ROCKIES WITH OUR FORECAST AREA SEEING A GRADUAL INCREASE
IN MIDLEVEL MOISTURE FROM THE SOUTHWEST THROUGH MID WEEK. WILL SEE
SCATTERED STORMS TOMORROW AFTERNOON FIRE OVER THE SIERRA MADRE,
SNOWY AND SOUTHERN LARAMIE RANGE WITH ISOLATED STORMS EAST ONTO
THE PLAINS.  BOTH THE GFS AND THE NAM SUPPORT THE NOTION OF A
SHORTWAVE RIDING NORTHEAST ACROSS OUR AREA WEDNESDAY AND THAT WILL
SUPPORT AN INCREASE IN POPS FOR WEDNESDAY AFTERNOON...ESPECIALLY
OUT WEST ALONG AND WEST OF THE LARAMIE RANGE WITH ISOLATED POPS
FARTHER EAST.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 242 PM MDT MON AUG 10 2015

FAIRLY STAGNANT PATTERN EXPECTED ACROSS THE CWA WEDS NIGHT INTO
SATURDAY WITH A LARGE UPPER RIDGE HOLDING ACROSS THE REGION ATOP
AN UPPER HIGH THAT WILL DRIFT SLOWLY WESTWARD ACROSS THE SOUTHERN
ROCKY MTNS. TEMPS QUITE WARM THURSDAY THROUGH SATURDAY UNDER A MID
LEVEL THERMAL RIDGE WITH 700MB TEMPS WARMING TO ABOUT 14-16C. THIS
WILL ALLOW TEMPS TO WARM INTO THE 90S OVER LOWER ELEVATIONS. WEAK
IMPULSES WILL DRIFT THROUGH THE UPPER RIDGE AND ACROSS THE REGION
AND SHOULD SET OFF ISOLATED CONVECTION FROM TIME TO TIME.
INDIVIDUAL WAVES HARD TO TIME SO TAILORED POPS TO FIT WHAT SEEMED
TO BE THE BETTER CHANCES.

SOME CHANGES MAY ARRIVE IN THE SUNDAY/MONDAY TIME PERIOD AS AN
UPPER SHORTWAVE MOVES ACROSS SRN CANADA. THIS SHOULD PUSH A COOL
FRONT ACROSS THE CWA EARLY SUNDAY BEFORE WASHING BACK OUT EAST
MONDAY. PCPN CHANCE STILL NOT TOO IMPRESSIVE HOWEVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 439 PM MDT MON AUG 10 2015

THERE IS THE POSSIBILITY OF LOWER FLIGHT CONDITIONS FOR SOME
AIRPORTS IN THE SOUTHERN PANHANDLE AND HERE AT CHEYENNE. LATEST
ALTERNATIVE HRRR AND SREF GUIDANCE IS SHOWING KSNY...KCYS AND
POSSIBLY KBFF GOING DOWN IN FOG AND STRATUS AFTER 09Z OR SO
TUESDAY MORNING. WILL TRY TO NARROW DOWN TIMING AND AIRPORTS ON
THE 06Z TAFS. BEST CHANCES LOOK TO BE HERE AT KCYS OVERNIGHT.
SOUTHEAST UPSLOPING WINDS TO CONTINUE THROUGH LATE MORNING TUESDAY
BEFORE TURNING MORE WESTERLY.

&&

.FIRE WEATHER...
ISSUED AT 242 PM MDT MON AUG 10 2015

STILL EXPECTING NO MAJOR FIRE WEATHER CONCERNS THROUGH AT LEAST
WEDNESDAY WITH WIND GUSTS (AWAY FROM THUNDERSTORMS) EXPECTED TO
REMAIN BELOW 25 MPH AND HUMIDITIES AT OR ABOVE 20 PERCENT FOR MOST
LOCATIONS. WE WILL SEE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
MID WEEK IN THE AFTERNOON AND EARLY EVENING HOURS...WITH THE MAIN
THREATS FROM THESE BEING CLOUD TO GROUND LIGHTNING AND
GUSTY/ERRATIC WINDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JG
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...JG
Hazardous weather outlook, Aug 10, 3:37 AM MST, 15 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
437 AM MDT MON AUG 10 2015

WYZ101>119-111045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
437 AM MDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON. SOME
OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING...HEAVY
RAINFALL...AND SMALL HAIL INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
ACROSS MOST OF SOUTHEAST WYOMING THROUGH THE WEEK AND INTO NEXT
WEEKEND. THUNDERSTORMS WILL BE MORE LIKELY FROM LATE IN THE
AFTERNOON THROUGH MID EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

NEZ002-003-019>021-054-055-095-096-111045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
437 AM MDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON. SOME OF THESE THUNDERSTORMS WILL PRODUCE FREQUENT
LIGHTNING...HEAVY RAINFALL...AND GUSTY WINDS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY
ACROSS WESTERN NEBRASKA THROUGH THE WEEK AND INTO NEXT WEEKEND.
THUNDERSTORMS WILL BE MORE LIKELY IN THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 10, 3:51 PM MST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT MON AUG 10 2015

NEZ019-WYZ108-102330-
SCOTTS BLUFF NE-GOSHEN COUNTY WY-
451 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCOTTS BLUFF AND
EAST CENTRAL GOSHEN COUNTIES UNTIL 530 PM MDT...

AT 451 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HUNTLEY...OR 16 MILES SOUTH OF TORRINGTON...MOVING SOUTHEAST AT 10
MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STEGALL.

LAT...LON 4184 10424 4190 10419 4189 10393 4170 10407
TIME...MOT...LOC 2251Z 298DEG 9KT 4183 10413

RUBIN
Special weather statement, Aug 10, 4:50 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
550 PM MDT MON AUG 10 2015

NEZ019-020-WYZ108-119-110030-
SCOTTS BLUFF NE-BANNER NE-GOSHEN COUNTY WY-EAST LARAMIE COUNTY WY-
550 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER...SOUTHWESTERN
SCOTTS BLUFF...NORTHEASTERN LARAMIE AND SOUTHEASTERN GOSHEN COUNTIES
UNTIL 630 PM MDT...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF LA GRANGE...OR 22 MILES SOUTHWEST OF SCOTTSBLUFF...
MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISBURG.

LAT...LON 4172 10410 4177 10398 4152 10367 4140 10401
TIME...MOT...LOC 2350Z 334DEG 17KT 4165 10398

RUBIN
Special weather statement, Aug 10, 5:48 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
648 PM MDT MON AUG 10 2015

NEZ020-110130-
BANNER NE-
648 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANNER COUNTY UNTIL 730
PM MDT...

AT 648 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF HARRISBURG...OR 24 MILES SOUTHWEST OF SCOTTSBLUFF...
MOVING SOUTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISBURG.

LAT...LON 4158 10401 4165 10390 4157 10362 4140 10386
TIME...MOT...LOC 0048Z 316DEG 13KT 4157 10391

RUBIN
Special weather statement, Aug 10, 6:54 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
754 PM MDT MON AUG 10 2015

NEZ020-054-110245-
KIMBALL NE-BANNER NE-
754 PM MDT MON AUG 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIMBALL AND SOUTH
CENTRAL BANNER COUNTIES UNTIL 845 PM MDT...

AT 753 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF HARRISBURG...OR 15 MILES NORTHWEST OF KIMBALL...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
KIMBALL AND SOUTH CENTRAL BANNER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4147 10388 4152 10374 4138 10351 4125 10387
TIME...MOT...LOC 0153Z 331DEG 12KT 4143 10379

RUBIN

The radar

The Cheyenne radar (KCYS), 83 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Funnel Cloud, Kimball

When
August 10, 7:15 PM MST to 7:20 PM MST
Where
Kimball County, 11 mi NW of (Ibm)kimball Arpt
Reported by
Law Enforcement
Coordinates
41.293, -103.830

Two funnel clouds were sighted 11 miles northwest of the Kimball Airport.

Funnel Cloud, Kimball

When
August 10, 7:20 PM MST to 7:25 PM MST
Where
Kimball County, 8 mi NW of (Ibm)kimball Arpt
Reported by
Law Enforcement
Coordinates
41.262, -103.789

Two funnel clouds were sighted eight miles northwest of the Kimball Airport.

Thunderstorm Wind, Kimball

When
August 10, 7:35 PM MST to 7:38 PM MST
Where
Kimball County, Kimball
Measured
58 kt (67 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.230, -103.660

Microburst winds estimated between 65 and 70 mph snapped six inch limbs and blew a 25 x 25 foot metal shed on top of a Kimball motel.

Flash Flood, Kimball

When
August 10, 8:54 PM MST to 11:54 PM MST
Where
Kimball County, 5.26 mi NNE of Dix to 7.76 mi NW of Kimball
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.300, -103.450

Two to three inches of rain in less than two hours caused flash flooding. Many Kimball streets were closed by more than a foot of water. Lodgepole Creek overran its banks with lowland flooding reported south across US Highway 30 and Interstate 80.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587212, 587213, 587215, 587225.